Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at May 4, 2017, 11:43 PM PDT for Gilliam County, Sherman County, Wasco County, Oregon. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2017, 11:43 PM PDT (06:43 UTC)
- Expired
- May 5, 2017, 12:30 AM PDT
- In force
- 47 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR
The radar
The Pendleton radar (KPDT), 160 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 6.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
849
WUUS56 KPDT 050643
SVRPDT
ORC021-055-065-050730-
/O.NEW.KPDT.SV.W.0004.170505T0643Z-170505T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
1143 PM PDT THU MAY 4 2017
The National Weather Service in Pendleton Oregon has issued a
* Severe Thunderstorm Warning for...
Southwestern Gilliam County in central Oregon...
Southwestern Sherman County in central Oregon...
Southeastern Wasco County in northwestern Oregon...
* Until 1230 AM PDT
* At 1142 PM PDT, Doppler radar indicated a severe thunderstorm
capable of producing large hail up to ping pong ball size and
damaging winds in excess of 60 mph. This storm has a history of
producing hen egg size hail. This storm was located near South
Junction, or 20 miles north of Madras, and moving northeast at 40
mph.
* Locations impacted include...
Antelope, Shaniko, Kent and South Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
If you are in the path of this storm, prepare immediately for large
hail and deadly cloud to ground lightning. People outside should move
to a shelter, preferably inside a strong building and away from
windows.
&&
LAT...LON 4540 12094 4522 12027 4506 12039 4507 12050
4505 12048 4497 12048 4492 12050 4482 12086
4483 12104 4488 12117
TIME...MOT...LOC 0642Z 211DEG 34KT 4492 12100
$$
MJM1 follow-up statement
434
WWUS56 KPDT 050714
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
1214 AM PDT FRI MAY 5 2017
ORC021-050723-
/O.CAN.KPDT.SV.W.0004.000000T0000Z-170505T0730Z/
Gilliam OR-
1214 AM PDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GILLIAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 4540 12094 4529 12054 4528 12056 4527 12054
4526 12054 4525 12056 4523 12054 4508 12058
4506 12109
TIME...MOT...LOC 0713Z 211DEG 34KT 4546 12054
$$
ORC055-065-050730-
/O.CON.KPDT.SV.W.0004.000000T0000Z-170505T0730Z/
Sherman OR-Wasco OR-
1214 AM PDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM PDT
FOR SOUTHWESTERN SHERMAN AND EAST CENTRAL WASCO COUNTIES...
At 1213 AM PDT, Doppler radar indicated a severe thunderstorm capable
of producing quarter size hail and damaging winds in excess of 60
mph. This storm was located 9 miles east of Moro, moving northeast at
40 mph.
Locations impacted include...
Kent and Grass Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 4540 12094 4529 12054 4528 12056 4527 12054
4526 12054 4525 12056 4523 12054 4508 12058
4506 12109
TIME...MOT...LOC 0713Z 211DEG 34KT 4546 12054
$$
MJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:43 PM PDT, 1 hour earlier.
Area forecast discussion, May 4, 10:43 PM PDT, 1 hour before
Area Forecast Discussion National Weather Service Pendleton OR 1043 PM PDT Thu May 4 2017 Updated aviation discussion .SHORT TERM...An upper level ridge over the region is in the process of breaking down and allowing an upper level trough to move into the region. The result is an active thunderstorm pattern impacting mainly the western portion of the forecast area this evening and overnight. A severe thunderstorm watch has been issued for part of the forecast area until 11pm. So far reports have been of brief heavy rain and small hail. The potential for showers and thunderstorms will slowly move east overnight and then shift to the eastern portion of the forecast area on Friday as a cold front pushes across the area. Temperatures will be cooler on Friday and there will be some breezy westerly winds developing. .AVIATION...06Z TAFs...Overall expect VFR conditions over the next 24 hours but there will be some showers and thunderstorms overnight with possible MVFR conditions. Then a frontal passage will increase westerly winds on Friday to 15-25 kts with showers being pushed off to the east mainly impacting KPDT and KALW. && .PREV DISCUSSION... /issued 457 PM PDT Thu May 4 2017/ SHORT TERM...Today Through Sunday...An upper level ridge shifted into ID this morning. Moist south to southwest flow will persist over WA and OR through Saturday. Cumulus clouds have developed over the Deschutes Plateau, Ochoco John Day Highlands, and Grant County. Instability will increase sharply along the Cascades and western third of the CWA this afternoon and evening as an upper level trough approaches the coast. Scattered thunderstorms have already developed in western OR. Multiple waves in the unstable air ahead of the trough will trigger thunderstorms tonight and Friday with the strongest storms tonight near the OR Cascades. SPC has the Deschutes Plateau, Columbia River Gorge, and southern tip of Klickitat County in slight risk area for severe weather. Cloud cover and warm southerly flow in the warm sector of the approaching front will keep overnight lows in the 50s and low 60s. The cold front will move through WA and OR Friday with much colder temperatures, decreasing showers in typically rain shadowed areas, and windy conditions, particularly in the Kittitas Valley and Columbia River Gorge. Thunderstorms may occur in areas ahead of the front. The Kittitas Valley and Columbia River Gorge will be near wind advisory criteria Friday afternoon. Showers will continue in the northeast OR mountains Friday night and Saturday. Snow levels will drop from 7000-10000 FT Friday afternoon to 2500-5000 FT Saturday. The upper level trough will split Saturday with some energy dropping into CA and some remaining in eastern WA and OR. This may keep a few showers in the mountains Saturday night and Sunday. Temperatures will be significantly colder over the weekend. Coonfield LONG TERM...Sunday Night through Thursday...A large and splitting upper level trough will be over the western states Sunday night. A closed low will be over Southern California and Nevada while a northern branch of the trough will be in Southern Canada and Washington. Aside from a few lingering evening showers in Wallowa county, it should be a dry night with clearing skies. Offshore ridging will build Monday over the area and remain through Tuesday night. Dry conditions and mostly clear skies will continue through this period. On Wednesday, models show an upper low and trough approaching the coast and pushing the ridge to our east. There are considerable timing differences with the GFS having the trough move into the area Wednesday afternoon through Thursday while the ECMWF doesn't bring into the area until Thursday morning. The Canadian model brings it into the area Wednesday evening but confines showers to the mountains. For now on Wednesday, have a chance of rain showers along the Cascades and a slight chance of the rest of the area. Have a chance of showers across the area except for a slight chance of showers in parts of the Columbia Basin Wednesday night and Thursday. Temperatures will be in the lower to mid 70s with 60s in the mountains. Lows will be in the mid 40s to mid 50s with 30s and lower 40s in the mountains. Perry && .PRELIMINARY POINT TEMPS/POPS... PDT 58 66 43 59 / 30 60 40 20 ALW 63 70 47 62 / 30 60 40 40 PSC 60 75 47 67 / 60 40 20 10 YKM 60 73 42 66 / 70 60 10 10 HRI 61 70 45 65 / 50 40 30 10 ELN 59 65 41 61 / 70 60 10 10 RDM 53 61 29 54 / 70 60 40 10 LGD 59 71 44 53 / 20 70 70 40 GCD 54 72 40 53 / 30 60 50 30 DLS 62 64 44 65 / 70 60 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 91/91/91
In the hours before
Special weather statement, May 4, 8:44 PM PDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Pendleton OR
844 PM PDT THU MAY 4 2017
WAZ024-027-028-521-050430-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
Lower Columbia Basin of Washington WA-Yakima Valley WA-
844 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...NORTHEASTERN
KLICKITAT AND SOUTHEASTERN YAKIMA COUNTIES UNTIL 930 PM PDT...
At 843 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Richland, Prosser, West Richland, Grandview, Benton City, Alderdale
and Hanford Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington. A severe
thunderstorm watch also remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington.
LAT...LON 4653 11919 4585 11970 4583 11995 4579 12007
4654 11985
TIME...MOT...LOC 0343Z 206DEG 31KT 4612 11976
MJMSpecial weather statement, May 4, 9:12 PM PDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Pendleton OR
912 PM PDT THU MAY 4 2017
ORZ509-050515-
East Slopes of the Oregon Cascades OR-
912 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESCHUTES COUNTY
UNTIL 1015 PM PDT...
At 911 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Odell Lake, or 18 miles west of La Pine, moving
northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Deschutes County.
LAT...LON 4363 12198 4374 12198 4377 12196 4386 12197
4392 12192 4391 12187 4396 12186 4400 12182
4404 12183 4409 12177 4386 12148 4361 12168
4362 12200
TIME...MOT...LOC 0411Z 216DEG 20KT 4366 12187
JSLocal storm report, May 4, 10:11 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1011 PM PDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL WEST RICHLAND 46.32N 119.40W
05/04/2017 E1.00 INCH BENTON WA PUBLIC
SOCIAL MEDIA REPORT VIA NBC TRI-CITIES. TIME IS RADAR
ESTIMATED.
&&
MMURPHYSpecial weather statement, May 4, 10:29 PM PDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1029 PM PDT THU MAY 4 2017
ORZ509-511-050630-
Central Oregon OR-East Slopes of the Oregon Cascades OR-
1029 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON AND NORTH
CENTRAL DESCHUTES COUNTIES UNTIL 1130 PM PDT...
At 1028 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sisters, or 12 miles west of Redmond, moving northeast
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Redmond, Madras, Sisters, Culver, Metolius, Terrebonne, Camp Sherman,
Warm Springs, Black Butte Ranch and southern Warm Springs
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM PDT for
central Oregon. A severe thunderstorm watch also remains in effect
until 1100 PM PDT for central Oregon.
LAT...LON 4482 12164 4477 12105 4467 12087 4460 12091
4455 12099 4448 12100 4448 12109 4446 12115
4439 12115 4437 12113 4421 12139 4435 12168
TIME...MOT...LOC 0528Z 225DEG 26KT 4433 12141
MJMLocal storm report, May 4, 11:02 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1102 PM PDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 9 NW TERREBONNE 44.45N 121.29W
05/04/2017 M1.00 INCH JEFFERSON OR TRAINED SPOTTER
&&
MMURPHYLocal storm report, May 4, 11:38 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1138 PM PDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL NW BEND 44.07N 121.31W
05/04/2017 M2.00 INCH DESCHUTES OR BROADCAST MEDIA
1045 PM HAIL 9 NW TERREBONNE 44.44N 121.30W
05/04/2017 E1.75 INCH JEFFERSON OR TRAINED SPOTTER
CROOKED RIVER RANCH.
1115 PM HAIL 11 NW TERREBONNE 44.46N 121.31W
05/04/2017 E1.00 INCH JEFFERSON OR TRAINED SPOTTER
HAIL FROM THREE-QUARTER INCH TO ONE INCH IN DIAMETER.
&&
AAThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:11 PM PDT | Special Weather Statement | PDT | Wasco | 64 min |
| May 4, 7:29 PM PDT | Special Weather Statement | PDT | Jefferson | 61 min |
| May 4, 9:12 PM PDT | Special Weather Statement | PDT | Deschutes | 63 min |
| May 4, 10:29 PM PDT | Special Weather Statement | PDT | Jefferson | 61 min |
| May 4, 10:53 PM PDT | Severe Thunderstorm Warning | PDT | Jefferson, Wasco | 52 min |
| May 5, 8:33 AM PDT | River Flood Warning | PDT | Wallowa | 50 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.